Tennessee, 2023

Tornadoes and Hail in Tennessee, April 1, 2023

April 1, 2023 · NWS OHX · 15 events in 9 counties and zones

A very strong low pressure system deepened over the central Great Plains beginning on March 31, 2023 and continuing into April 1st. As this storm system approached Middle Tennessee from the west, southerly flow at the surface resulted in plenty of moisture and warm temperatures for the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5.9 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A very strong low pressure system deepened over the central Great Plains beginning on March 31, 2023 and continuing into April 1st. As this storm system approached Middle Tennessee from the west, southerly flow at the surface resulted in plenty of moisture and warm temperatures for the area. This all helped to set up an early spring severe weather episode for the area. This system's accompanying cold front approached the Mississippi River late on March 31st. Thunderstorm activity across western Tennessee quickly turned severe, but this early activity tended to rapidly weaken as it crossed the Tennessee River where instability was not favorable. However, as the cold front approached Middle Tennessee and the low level jet strengthened, these thunderstorms were able to better sustain themselves. Numerous severe thunderstorms impacted Middle Tennessee through the early morning hours of April 1st. These thunderstorms produced large hail and damaging winds, while several thunderstorms also produced tornadoes. In total, four tornadoes were confirmed in National Weather Service Nashville's area. The most impacted area was Readyville along the Rutherford and Cannon county line were a strong EF2 tornado caused significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 11:30 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 31, 11:30 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1230 AM CDT Sat Apr 1 2023

...New AVIATION...

.UPDATE...
Issued at 918 PM CDT Fri Mar 31 2023

Convection trying to organize across western TN at this time.
Primary cold front is still back in central AR with impressive
dewpoint gradients noted. Pre frontal forcing over wester TN is
still expected to strengthen some although instability levels drop
toward the east. helicity and shear is still quite notable with 0-
500M helicity values of 400 M(2) S(-2) along and just east of the
developing pre frontal dynamics. Strongest storm right now is
located about 40 miles west of Wayne county.

For the forecast, wont change anything at this point. Hrrr still
brings the strongest storm potential to the I-65 corridor between
1pm and 1am. The tornado watch still remains and the situation will
continue to be monitored going forward. Best tornadic threat will be
across the western quarter where the moderate risk still resides.
Damaging straight line winds may end up being the primary threat
with perhaps some hail for our western counties

&&

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 124 PM CDT Fri Mar 31 2023

Bottom Line:
Severe thunderstorms are expected this evening and overnight with
damaging straight-line winds of 60-75 mph the primary threat
across all of Middle TN. Isolated tornadoes can't be ruled out
mainly west of I-65. This is still expected to be an overnight
event with main timing between 9PM and 3AM. Have multiple,
reliable ways that will wake you up in order to receive warnings
should they be issued for your area.

Forecast Details:
Water vapor imagery this afternoon shows a potent upper-level low
over the northern Great Plains while latest obs indicate a deep
surface low over Iowa. Across our area, southerly surface winds
have been working to usher in favorable low-level moisture, and
this is evident on the observed soundings with notable improvement
from the 06Z, 12Z, to 18Z soundings. And while rain has been
impacting the area off-and-on all morning, we are starting to see
breaks in the clouds that should aid in destabilizing the
atmosphere. Wind shear, of course, remains very favorable for this
event. Mid-level flow will strengthen as the upper-level low
continues to approach, and the LLJ kicks in tonight with 850mb
wind speeds nearing or exceeding 70 knots by 03Z. Forecast
soundings show impressive 0-3km SRH anywhere between 400 and 700
m2/s2. But the main question remains how much instability will be
available, and even with this forecast package, models are in poor
agreement over this across our area. Aside from the numbers of
CAPE, there are some things they agree on. Highest instability
looks to be west of I-65, and in particular, in the quadrant south
of I-40. CAPE looks to fall of rapidly amongst all of the models
east of I-65. Thus, the messaging hasn't really changed with this
forecast package. With plentiful shear, damaging winds will be
possible areawide with the greatest chance for isolated tornadoes
west of I-65 where instability will be greatest.

The other thing to make mention of is that some CAMs have been
waffling all day on whether or not there will be pre-frontal
storms this evening across the west before the main event.
Confidence is low, but if they do develop, they will be in an
environment that offers more instability although not as much
shear. Thus, won't completely rule out an initial round of
isolated to scattered storms west of I-65 that could turn strong
to marginally severe. However, the main event is still expected
between that 9PM to 3AM window.

Finally, no changes were made to the Wind Advisory that begins
this evening. Southerly winds will strengthen ahead of our
convection and will stay strong post-frontal boundary. Gusts of 35
to 45 mph will be possible through Saturday afternoon. Those
stronger gusts may linger longer across the east through the early
evening hours Saturday. However, given the focus on tonight's
event first, will let the next shift take a closer look on whether
or not an extension in time will be warranted for that Wind
Advisory.

Otherwise, temperatures cool on Saturday in the wake of the cold
front and low temperatures Saturday night and into Sunday morning
will be close to the freezing mark, making widespread frost
likely.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 124 PM CDT Fri Mar 31 2023

Sunday should be a gorgeous day for Middle TN with plenty of sun,
light winds, and temperatures in the mid to upper-60's. As we head
into early next week, a more active pattern presents itself as
surface winds become southerly once again, and increasing moisture
leads to low PoPs. Models are still suggesting that additional
strong to severe thunderstorms are possible in the
Tuesday/Wednesday time frame with those details being ironed out
as we get closer. A wet pattern may even linger through the end of
next week as a stationary front parks itself to our south.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Sat Apr 1 2023

Line of strong to severe storms is currently impacting terminals
and will continue through the overnight hours. CKV is clear for
the night. Tempos are in for the best possible timing of impact.
Wind gusts up to 40 kts are possible through the night with
lighter gusts (20-25 kts) staying in the forecast until 02/02Z.
VFR conditions will take over once storms clear the terminals.
Winds will be shifting to the NNW through the day tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  39  66  51 /   0   0   0  20
Clarksville    64  36  66  50 /   0   0   0  20
Crossville     68  33  63  45 /  10   0   0  10
Columbia       71  37  68  50 /   0   0   0  20
Cookeville     69  36  63  47 /   0   0   0  10
Jamestown      68  33  63  45 /   0   0   0  10
Lawrenceburg   72  37  68  50 /   0   0   0  20
Murfreesboro   72  36  67  49 /   0   0   0  20
Waverly        64  37  67  52 /   0   0   0  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM CDT this afternoon for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

UPDATE.......21
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Baggett
Hazardous weather outlook, Mar 31, 1:00 AM CST, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
200 AM CDT Fri Mar 31 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-010700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
200 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

There is an enhanced risk for severe thunderstorms along and west of
I-65 this evening and tonight, with a slight risk east of I-65.
Showers and a few thunderstorms are expected off and on throughout
the day today, followed by a line of strong to severe thunderstorms
moving across Middle Tennessee this evening into the early morning
hours on Saturday. Some storms could contain damaging winds, hail,
and a few tornadoes.

A wind advisory is also in effect for all of Middle Tennessee this
evening through Saturday morning. South to southwest winds of 15 to
25 mph with gusts of 35 to 45 mph are expected, which could knock
down some tree limbs and cause isolated power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is likely throughout Middle Tennessee on Sunday morning as low
temperatures drop into the low to middle 30s.

Another powerful storm system will bring the potential for scattered
strong to severe thunderstorms late Tuesday into Wednesday across
Middle Tennessee. Some storms could contain damaging winds, large
hail, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight, and
possibly again late Tuesday into Wednesday.

Shamburger

In the hours before

Local storm report, Mar 31, 11:17 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1217 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             5 SW RIDGETOP           36.34N 86.83W
03/31/2023  E1.00 INCH       DAVIDSON           TN   PUBLIC

            QUARTER SIZE HAIL VIA MPING.

&&

JB
Local storm report, Mar 31, 11:36 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             7 E ASHLAND CITY        36.27N 86.93W
04/01/2023  E1.50 INCH       DAVIDSON           TN   PUBLIC

            PING PONG BALL SIZED HAIL VIA MPING.

&&

JB
Local storm report, Mar 31, 11:49 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             3 S BETHPAGE            36.44N 86.31W
04/01/2023  E1.00 INCH       SUMNER             TN   PUBLIC

            QUARTER SIZE HAIL VIA MPING.

&&

JB
Local storm report, Mar 31, 11:52 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             HARTSVILLE              36.39N 86.16W
04/01/2023  M1.00 INCH       TROUSDALE          TN   EMERGENCY MNGR

            HWY 10 AND OLD LAFAYETTE RD.

&&
Local storm report, Apr 1, 12:03 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
103 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     HARTSVILLE              36.39N 86.16W
04/01/2023                   TROUSDALE          TN   EMERGENCY MNGR

            TREES DOWN IN DOWNTOWN HARTSVILLE AT HAYES
            ST./RODGERS ST.

&&
Local storm report, Apr 1, 12:07 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
107 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     5 S HOHENWALD           35.48N 87.56W
04/01/2023                   LEWIS              TN   FIRE DEPT/RESCUE

            *** TORNADO POSSIBLE *** TREES AND LINES
            DOWN, ROAD IMPASSIBLE AND HEAVY RESIDENTIAL
            STRUCTURAL DAMAGE ALONG JAMES WHITEHEAD RD.
            IN GRINDERS CREEK.

&&

The radar

The Nashville radar (KOHX), 65 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 tornado, 1 hail, 1 high wind. Local standard time, as filed.

Hail, Maury

When
April 1, 12:08 AM CST
Where
Maury County, 0.89 mi SE of Spring Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.740, -86.920

Estimated quarter size hail fell from a tornado-warned thunderstorm in Spring Hill.

Tornado, Marshall

When
April 1, 12:16 AM CST to 12:21 AM CST
Where
Marshall County, 0.43 mi SSW of Thick to 1.15 mi NNW of Beasley
Rating
EF1
Path length
5.56 mi
Path width
150 yd
Continued into
Rutherford, Tn (OHX)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.664, -86.753

An EF1 tornado with estimated peak winds of 110 mph touched down about four miles northwest of Chapel Hill near Moss Road in northern Marshall County. Moving northeast, the tornado blew down several trees and caused minor to moderate damage to homes on Thick Road, Egypt Road, Smiley Road, and Blackwell Road. The tornado intensified as it continued northeast, blowing five train cars off a track along Highway 31A and heavily damaging homes on Beasley Road and Tennessee Central Road. The tornado then continued into Rutherford County. Damages are estimated for Marshall County.

Tornado, Rutherford

When
April 1, 12:21 AM CST to 12:24 AM CST
Where
Rutherford County, 0.65 mi SE of Greenwood to 1.71 mi NNW of Eagleville Arpt
Rating
EF1
Path length
1.48 mi
Path width
150 yd
Continued into
Bedford, Tn (OHX)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.694, -86.661

The continues the narrative for a tornado than began in Marshall County. After leaving Marshall County, the tornado continued into Rutherford County where it crossed Chapel Hill Pike and Rigsby Road where roofing damage and uprooted trees were discovered. This tornado then briefly crosses into Bedford County.

Tornado, Bedford

When
April 1, 12:24 AM CST to 12:25 AM CST
Where
Bedford County, 2.94 mi NW of Rover to 2.92 mi NW of Rover
Rating
EF1
Path length
0.13 mi
Path width
150 yd
Continued into
Rutherford, Tn (OHX)
Property damage
$50,000
Reported by
NWS Employee
Coordinates
35.701, -86.636

This narrative continues a tornado that began in Marshall County before tracking into Rutherford County. This tornado just clipped the extreme northwest edge of Bedford County where an outbuilding was heavily damaged. The tornado then continued back into Rutherford County. Damages are estimated for Bedford County.

Tornado, Rutherford

When
April 1, 12:25 AM CST to 12:31 AM CST
Where
Rutherford County, 1.71 mi NNW of Eagleville Arpt to 0.82 mi W of Link
Rating
EF1
Path length
5.76 mi
Path width
150 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.702, -86.634

This narrative continues and concludes a tornado that began in Marshall County before traveling into Rutherford County and then extreme northwest Bedford County. This tornado then reentered Rutherford County where several trees were blown down on Highway 41A. More trees were knocked down and a few homes were damaged along Bunker Hill Road and Hant Hollow Road before the tornado lifted south of Versailles Road. Damages are estimated for Rutherford County.

Thunderstorm Wind, Bedford

When
April 1, 12:39 AM CST
Where
Bedford County, 0.74 mi SSE of Elbethel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.510, -86.515

Severe thunderstorm winds caused a tree to fall through a house along Troupe Road near Shelbyville. No injuries were reported. Damages are estimated.

Tornado, Rutherford

When
April 1, 12:41 AM CST to 12:53 AM CST
Where
Rutherford County, 1.11 mi ENE of Rucker to 4.02 mi E of Kittrell
Rating
EF2
Path length
12.4 mi
Path width
500 yd
Continued into
Cannon, Tn (OHX)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.755, -86.381

A strong EF2 tornado with estimated peak winds of 130 mph touched down six miles south of downtown Murfreesboro near County Farm Road then moved northeast along Elam Road where several trees and fences were blown down and a few homes suffered minor damage. Trees continued to be blown down as the tornado crossed Lyle Creek Road, Bradyville Pike, Floraton Road, and McElory Road. The tornado strengthened to EF1 as it cross Highway 70 west of Woodbury Pike, significantly damaging one home and several nearby outbuildings. Damages are estimated for Rutherford County.

Tornado, Cannon

When
April 1, 12:53 AM CST to 12:59 AM CST
Where
Cannon County, 0.15 mi SSE of Readyville to 2.08 mi SW of Pleasant Ridge
Rating
EF2
Path length
6.05 mi
Path width
500 yd
Injuries
2 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
35.828, -86.179

This narrative continues and concludes a tornado that began in Rutherford County. Near the Rutherford/Cannon county line, the tornado intensified even further to a strong EF2 and moved into the Readyville community on Murfreesboro Road, heavily damaging or destroying numerous homes and businesses. Several historic properties dating to the early 1800s such as the Readyville Mill and The Corners on Stones River were also heavily damaged. The tornado weakened as it continued northeast but still blew down numerous trees and caused minor damage to homes on Porterfield Road, Locke Creek Road, and Auburntown Road before the tornado lifted. Two people were injured. Damages are estimated for Cannon County.

Thunderstorm Wind, Cannon

When
April 1, 1:09 AM CST
Where
Cannon County, 2.24 mi W of Half Acre
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.870, -85.970

The Short Mountain mesonet station measured a 63 mph wind gust from a tornado-warned thunderstorm.

Thunderstorm Wind, Dekalb

When
April 1, 1:20 AM CST
Where
Dekalb County, 1.97 mi NE of Evins Mill
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.953, -85.760

A Twitter user reported damage just east of Smithville along Highway 70 and Adcock Cemetery Road that included downed and uprooted trees, roof damage, siding peeled from a barn, and busted windows. Damages are a rough estimate.

Thunderstorm Wind, White

When
April 1, 1:30 AM CST
Where
White County, 2.41 mi NW of Old Zion
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.996, -85.598

Severe thunderstorm winds downed multiple trees along Liberty Road and John McCoin Road near Sparta. Damages are estimated.

Thunderstorm Wind, Van Buren

When
April 1, 1:30 AM CST
Where
Van Buren County, 1.38 mi S of Piney
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.600, -85.470

Severe thunderstorm winds uprooted two large oak trees along Old State Highway 111 about 6 miles away from Fall Creek Falls State Park southern entrance. Damages are estimated.

Thunderstorm Wind, White

When
April 1, 1:35 AM CST
Where
White County, 1.54 mi SE of Bakers Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
36.005, -85.530

Severe thunderstorm winds downed several power lines, utility poles, and trees near Milk Plant Road. Numerous other trees were reportedly downed across western and northern White County. Damages are estimated.

Thunderstorm Wind, Cumberland

When
April 1, 1:55 AM CST
Where
Cumberland County, 1.61 mi NNE of Camp Nakawana
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.093, -85.192

Straight-line winds caused significant damage near Monterey. A home and three-car garage along George Branch Court suffered roof and siding damage, and their dairy barn was destroyed. Along nearby Cumberland Lakes Drive, over 20 trees were reportedly downed or uprooted. Damages are estimated.

High Wind, Cumberland

When
April 1, 6:01 PM CST
Where
Cumberland forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

The ASOS station at Crossville Memorial Airport measured a brief peak non-thunderstorm wind gust of 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079637, 1079912, 1079914, 1079915, 1079916, 1079638, 1079917, 1079918, 1079639, 1079640, 1079641, 1079643, 1079642, 1079644, 1079680.